Montana, 2016

Hail and Damaging Winds in Montana, July 15, 2016

July 15, 2016 · NWS BYZ · 8 events in 3 counties and zones

Scattered thunderstorms across the Billings Forecast Area became severe producing mainly severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Scattered thunderstorms across the Billings Forecast Area became severe producing mainly severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 15, 1:52 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 15, 1:52 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Billings MT
252 PM MDT FRI JUL 15 2016

.SHORT TERM...valid for Sat and Sun...

Upper low continues to evolve slowly over northeast WA and
southern BC. Ridge axis is shifting east over eastern MT, allowing
for backed flow over central MT. An area of convection has
developed in the more diffluent SW flow to our west, in region of
upper level ascent and along mid level baroclinicity. Convective
chances will increase in our west over the next few hours as the
upper low shifts slowly east.

Instability of 500-1000 j/kg along with near 40 kts of effective
bulk shear would suggest some stronger storms are possible over
the next several hours, but limiting factor is the low boundary
layer moisture in place. Wind is the bigger threat, but with good
directional shear supporting updrafts cannot rule out hail with
any stronger storms as well. As southeasterly low level jet kicks
in, we should see some showers/tstms track east across our
northern tier late tonight, perhaps not exiting our northeast til
around 12z. In fact, as theta-e increases over our east tonight,
and pwats rise to over an inch, cannot completely rule out a
nocturnal strong/severe storm and heavy rain along our eastern
border.

Early morning convection in our east may or may not muddle up the
airmass with regard to severe potential on Saturday, which will be
greatest in our east near locations such as Miles City, Baker and
Ekalaka. Hard to ignore SREF/GFS/NAM lifted indices to -6C or
lower by tomorrow afternoon, but it is a matter of whether we can
reach that instability before sfc trof shifts east into the
Dakotas by evening. Isolated to scattered non-severe storms are
favored in our west and central parts.

Sfc ridge with increased stability will settle over the region
Sunday. Do not see a risk of severe storms on Sunday but with weak
trof and below normal heights over the region we should see at
least isolated weak diurnal convection.

Temps will remain on the below normal side thru the weekend with
highs mainly upper 70s to mid 80s.

JKL

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Models and ensembles were in decent agreement through the period,
which will be mainly hot and dry. Upper ridge builds over the area
on Monday. Vorticity moves through the flow from the upper low off
the NW Pacific coast. A low-level jet will transport gulf
moisture into the far eastern zones, supporting a chance of
showers and thunderstorms. Otherwise, there will be a chance of
precipitation over and near the mountains due to the shortwaves.
Went above the blended guidance for high temperatures over the
central and W due to mixing to 500 mb, and 700 mb temperatures
from +12 to +16 degrees c.

SW upper flow behind the ridge on Tue. will give way to slightly
flatter flow on Wed., as a shortwave passes by in southern Canada.
Mixing each day will be to 600-500 mb central and W as 700 mb
temperatures remain quite high. Thus went above guidance for
temperatures again. Had PoPs over the NE Bighorns each day to
account for monsoonal moisture reaching this area. A flatter flow
N of the sprawling high to the S, will be over the area on
Thursday. Moisture will continue to support precipitation chances
over the NE Bighorns. Slight ridging returns to the area on Fri.,
with continued hot weather, however, the GFS showed thicker high
clouds on Fri., which should result in slightly lower temperatures
than on previous days. Due to the better high level moisture, had
PoPs across all the mountains on Friday. Arthur
&&

.AVIATION...

Scattered showers and thunderstorms will develop over the
mountains this afternoon, and spread onto the plains after 21Z.
Storms should reach KBIL around 01Z, and KMLS and SHR around 05Z.
Scattered showers and storms will linger E of KBIL after 06Z
tonight and continue Sat. morning. Expect MVFR/IFR conditions with
the thunderstorms with possible locally lower conditions. Expect
areas of mountain obscuration late this afternoon and evening,
with localized obscurations overnight and Sat. morning. LLWS is
expected over KMLS tonight through early Saturday. Showers and
thunderstorms will become more widespread Sat. afternoon with
MVFR/IFR conditions and areas of mountain obscuration. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 058/080 056/083 058/096 063/098 062/096 062/095 062/091
    42/T    22/T    21/U    11/U    11/U    11/U    11/U
LVM 049/079 045/081 049/094 052/094 052/094 052/093 053/091
    43/T    32/T    22/T    11/U    11/U    11/U    11/B
HDN 057/081 053/085 056/097 061/099 060/098 060/096 060/092
    42/T    22/T    21/U    11/U    11/U    11/U    11/B
MLS 061/082 057/084 061/093 065/098 064/096 064/094 064/092
    55/T    32/T    21/B    11/U    11/U    11/U    11/U
4BQ 059/084 056/085 060/095 064/098 064/097 064/094 063/093
    33/T    22/T    21/B    21/U    11/U    11/U    11/B
BHK 060/080 054/082 058/089 062/095 062/093 060/091 061/089
    55/T    42/T    22/T    11/B    11/U    11/U    11/U
SHR 055/082 052/085 054/097 059/096 058/097 058/095 058/091
    23/T    32/T    22/T    11/U    11/B    11/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 15, 1:54 PM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MDT FRI JUL 15 2016

MTZ028>042-056>058-063>068-WYZ098-099-161100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
254 PM MDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE
MAIN HAZARDS BEING STRONG WINDS AND HAIL. SOME SHOWER AND
THUNDERSTORM ACTIVITY WILL LIKELY PERSIST OVERNIGHT IN EASTERN
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDESTORMS SATURDAY
AFTERNOON...MAINLY FROM MILES CITY AND BROADUS EASTWARD INTO THE
DAKOTAS. THE MAIN HAZARDS WILL BE LARGE HAIL AND STRONG WINDS.

JKL

In the hours before

Special weather statement, Jul 15, 4:10 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
510 PM MDT FRI JUL 15 2016

MTZ064-065-067-160000-
ABSAROKA/BEARTOOTH MOUNTAINS MT-LIVINGSTON AREA MT-
PARADISE VALLEY MT-
510 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 505 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS 2 MILES WEST OF THE PARADISE VALLEY...AND MOVING
NORTHEAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS THEY MOVE
THROUGH THE VALLEY.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...GARDINER...CHICO HOT SPRINGS...JARDINE...PINE CREEK...
EMIGRANT...CORWIN SPRINGS AND CHICO.

LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
      4558 11086 4559 11080 4568 11080 4577 11039
      4503 11017 4503 11066 4504 11073 4507 11077
      4506 11082 4504 11084 4503 11091 4508 11095
      4510 11099 4508 11104
TIME...MOT...LOC 2305Z 236DEG 33KT 4556 11096 4496 11093

WALSH
Special weather statement, Jul 15, 4:52 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
552 PM MDT FRI JUL 15 2016

MTZ028-063-160115-
JUDITH GAP MT-SOUTHERN WHEATLAND MT-
552 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES EAST OF WHITE SULPHUR SPRINGS...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARLOWTON AND JUDITH GAP.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4671 10987 4671 10984 4669 10983 4669 10972
      4642 10971 4643 11028 4671 11028 4671 11021
      4672 11019 4672 11013 4674 11012 4675 11009
      4674 11003 4675 10996
TIME...MOT...LOC 2352Z 260DEG 26KT 4660 11041

WALSH
Special weather statement, Jul 15, 5:09 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
609 PM MDT FRI JUL 15 2016

MTZ040-041-064>068-160100-
BEARTOOTH FOOTHILLS MT-CRAZY MOUNTAINS MT-
ABSAROKA/BEARTOOTH MOUNTAINS MT-NORTHERN SWEET GRASS MT-
LIVINGSTON AREA MT-NORTHERN PARK MT-PARADISE VALLEY MT-
609 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 608 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CLYDE
PARK TO 13 MILES NORTH OF NORTHEAST ENTRANCE...AND MOVING EAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CLYDE PARK...MYSTIC LAKE...SPRINGDALE AND MC LEOD.

LAT...LON 4580 11078 4597 11079 4610 11022 4518 10970
      4517 11028
TIME...MOT...LOC 0008Z 268DEG 37KT 4595 11071 4517 11014

WALSH

The radar

The Billings radar (KBLX), 110 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Stillwater

When
July 15, 5:44 PM MST
Where
Stillwater County, 1.38 mi S of Limestone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.410, -109.870

Hail, Stillwater

When
July 15, 6:30 PM MST
Where
Stillwater County, 0.69 mi N of Aosarokee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.530, -109.450

Hail, Stillwater

When
July 15, 6:42 PM MST
Where
Stillwater County, Aosarokee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.520, -109.450

Thunderstorm Wind, Stillwater

When
July 15, 7:18 PM MST
Where
Stillwater County, 6.51 mi SSW of Molt
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
45.780, -108.970

Thunderstorm Wind, Yellowstone

When
July 15, 7:42 PM MST
Where
Yellowstone County, 5.06 mi SW of Lockwood
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.720, -108.490

Thunderstorm Wind, Rosebud

When
July 15, 9:55 PM MST
Where
Rosebud County, 8.91 mi ENE of Lame Deer
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
45.650, -106.500

Thunderstorm Wind, Rosebud

When
July 15, 10:40 PM MST
Where
Rosebud County, 2.5 mi WSW of Brandenberg
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.820, -106.230

Several cottonwood trees and a telephone pole were snapped.

Thunderstorm Wind, Rosebud

When
July 15, 10:40 PM MST
Where
Rosebud County, 13.85 mi N of Brandenberg
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.030, -106.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639468, 639467, 639466, 639465, 638699, 638698, 638696, 638697.